My brother is suffering from DVT in both legs. He is 34 years old. His INR was 1.12 after taking warfarin 5 mg went to 2.5 now went low to 2.01 after taking warfarin 4 mg. How often should he take blood test? . How to prevent DVT from recurring in future.
As you have learned, coumadin or warfarin is a very finicky medication. Unlike many medications whose levels in the blood only depend on taking the medication every day, warfarin levels depend on a number of factors including your diet (specifically the amount of vitamin K in your diet), your other medications (certain antibiotics for example can increase levels of coumadin in the body), and your overall health (certain health problems can increase or decrease your levels). On the other end, warfarin is a life-saving uses with a wide range of uses including prevention of DVTs. Warfarin is so tricky in fact that I don't manage my own patients warfarin dosing and instead rely on specialized pharmacists and nurse practitioners to do it. Often when someone starts taking warfarin they have their blood checked weekly and sometimes more frequently until doctors can find the right dose and patients get in the habit of taking the medication at a scheduled time and control their diet (for example, we routinely tell patients to only eat leafy green vegetables on certain days while taking warfarin and to avoid certain foods like grapefruit completely). After a month or two however the frequency of blood checks are spaced out as patients' levels are repeatedly in the goal range (typically INR 2-3).
Hope that helps.
- Dr. Nundy
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.